Hydroxychloroquine side effects

I have been taking Hydroxychloroquine since february and I only had an eye test two months ago. my eyes are becoming very tired and strained with looking at any small print or the computer and I wondered if it could be these tablets? It does say it can cause visual disturbances and light sensitivity. Has anyone else had any eye problems with it?

15 Replies

  • If you have concerns, go and see your optician. Eye problems are very rare with modern dosing. I've taken it for years with no issues, but that doesn't mean that no one has problems.

    Hope everything is OK.

  • Hi I also take hydroxychlorine for RA and I do have problems with blurred vision a little, due to have eyes tested soon, just make sure with this Med that you have a eye test once a year. Hope this has helped and you feel better soon. Lady B x😀

  • Yes, do get another check up from an optician just in case. The serious (but very rare) problem with Hydroxy is deposits on the retina which I don't think cause eye tiredness, and can be spotted by an eye test.

    I get watery eyes when it's bright & I forget to wear shades, but my rheumy doesn't think it's any of the drugs I take (MTX, Hydroxy & Sulpha) despite this being given as a possible side effect.

  • I have and I have been told by a doctor that you should get your eyes tested every year if you are on them as they can damage your eyes

    Mine are dry and sometimes I struggle to see TV clearly or read , then it gets better

    Feels like there is something on my eyes

    Also , in 18 months I had to get three new sets of glasses and now I know why

    But the rheumatologists who put me on them never told me this nor tell me that I need regular eye checks :-(

    Not good !

  • Don't forget that RA can affect the eyes too and cause Sicca - this is dryness of the eyes associated with secondary Sjogrens as well as rhinitis. Worth seeing your optician about as they will know if it's the very rare Hydroxy side effect straight away.

  • Definitely see your optician, though I believe that the specific eye problem that hydroxychloroquine causes is macular degeneration (which is where you lose your central vision) rather than what you are experiencing.

    FWIW, I used to get a lot of the kind of problem you describe, but at my most recent optician visit when I talked about that, they checked my tear production and the verdict was that my vision was getting troublesome purely because my eyes were far too dry. The solution was to use eye drops (natural tears) at least four times a day BEFORE my eyes got to the point of feeling dry, and its worked. Natural tears costs less than £2 a bottle, so might be worth you getting a bottle and trying that.

  • This sounds very much like a normal side effect of HCQ but of course any visual changes are likely to be of concern because of the listed side effect of possible damage to the retina, a very rare side effect especially at lower doses when used as a DMARD though entirely reasonable that you would question it. I had an eye examination prior to being prescribed HCQ & at alternate Rheumy visits as it did affect my vision somewhat & made my eyes dry to the point I gave up wearing contact lenses even though my b-i-l sent me over different lenses & drops to try. None of them made enough difference so I gave them up & just wore sunglasses to deal with the light sensitivity.

    If it was me I'd have them checked again, if only for peace of mind. It is recommended you report any visual disturbances & it might be prudent to do so just so your Rheumy team is aware.

  • Thank you all for your reply. I have an optician appointment booked for Friday. I have suffered from dry eyes for years but this doesn't feel like that, my eyes haven't been any where near as dry since being on steroids. I had my hospital appointment cancelled the day before my appointment two weeks ago, so have got to wait until end of July as I don't have a rheumy nurse. I haven't got RA, they say I have seronegative arthritis but I am still questioning it as I don't think that is right. I was also first diagniosed with polymyalgia.

  • seronegative arthritis can be the same as seronegative rheumatoid arthritis, or be seronegative inflammatory arthritis. Depends on how it affects you, but still likely to be one of the auto-immune diseases. It might be helpful to get that clarified as I find it helps having a name to put to my problems as you get a better idea of what to expect.

  • Snap I have had two changes of glasses in ten months. I'm unable to go out in the sun without sun glasses, I also suffer from dry eyes. I'm sure it's the HCX as I've had to come off MTX and Penicilamine due to adverse reactions to these drugs. Im also using optive eye drops for dry eyes.

    I'm seeing my Rhemy in a couple of weeks hoping to go on Enbel but he seems reluctant.

  • Hi I was on then a couple of years ago along with methetrexate and I refused to take them after a while as my sight was affected but when I told my rheumy doctor he told me it only happened to one in a million

  • I was worried about my eyes so I went to the opticians for a check up. She said they were fine regarding the tablets but they were very dry and now I have to put in eye drops every two hours to see if it helps. My symptoms were light sensitivity, feeling like they were swollen when I woke up and constantly blinking to clear my vision. I also have mentioned they to my rhummy and she wants my gp to check my eyes and mouth for dryness when I have monthly blood test.

  • I doubt it is the medication. But rheumatoid arthritis is often associated with Sjogren's syndrome which causes dry eyes. For sure see an eye doctor.

  • I had achy eyes and headaches and felt very tired while taking it. I saw my gp and he told me to stop taking it for about a week and then try again, which I did but got the same side effects. Saw my gp again and he took me off the tablets saying that I was not tolerant of the drug.

  • my eyes are so sensitive to light now, hard to see sometimes with the glare, even glancing at a light bulb can't do. also get days where my vision is so blurred when i wake up, can take 3 - 4 hours before I can focus.

    I went to opticians and he couldn't see anything wrong.

You may also like...